Prescription Acne Medication May Be Safe for Use With Cosmetic Procedures in Some Patients

Publicado en martes 01 de mayo por Carlos Pou
For patients treating severe acne or trying to prevent the strain of skin cancer known as squamous cell carcinoma with the medication Isotretinoin (formerly known as Accutane), doctors have long advised they discontinue use of the medication at least six months prior to undergoing certain cosmetic procedures, such as laser hair removal and fractional laser treatment. But a new study conducted by the Department of Dermatology at the Institute of Naval Technology in Mumbai, India, has revealed that this may not be necessary after all.

The study, which was published in a 2018 issue of the Journal of Cutaneous and Aesthetic Surgery, found that using Isotretinoin following certain laser procedures did not cause skin damage such as keloids, hypertrophic scarring or poor wound healing. Dr. Carlos Pou of San Juan, Puerto Rico, says the findings could be life changing for some patients - but there’s a catch.

"The study specifically says there was no risk of these side effects in brown skin," says Pou. "There is no mention of white skin. So while the study is great news for some patients, it doesn’t necessarily mean that all patients on Isotretinoin are in the clear."

According to Pou, the good news is that lighter-skinned patients are still welcome to undergo these kinds of procedures if they’ve used Isotretinoin, but they still need to cut the medication off six months prior for now.

"Until the study is replicated on patients with lighter skin, the recommendation will still be to hold off until they’ve been off Isotretinoins for that six-month minimum," says Pou. "It’s for patient safety. The last thing we want is to cause an easily avoidable injury."